Alert archive / California / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 77, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 8, 2017, 5:12 PM PDT for Imperial County, Riverside County, California; La Paz County, Arizona. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2017, 5:12 PM PDT (00:12 UTC)
- Expired
- Sep 8, 2017, 6:00 PM PDT
- In force
- 48 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties La Paz County, AZ, Imperial County, CA, Riverside County, CA
The radar
The Yuma radar (KYUX), 101 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 0.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1368 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2227 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
557 WUUS55 KPSR 090012 SVRPSR AZC012-CAC025-065-090100- /O.NEW.KPSR.SV.W.0077.170909T0012Z-170909T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Phoenix AZ 512 PM MST FRI SEP 8 2017 The National Weather Service in Phoenix has issued a * Severe Thunderstorm Warning for... Southwestern La Paz County in west central Arizona... Northeastern Imperial County in southeastern California... Riverside County in southern California... * Until 600 PM MST/600 PM PDT/ * At 512 PM MST/512 PM PDT/, a severe thunderstorm was located near Palo Verde, or 34 miles northwest of Martinez Lake, moving north at 20 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Nicholls Warm Springs, Cibola and Palo Verde. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3332 11464 3322 11489 3351 11503 3361 11473 TIME...MOT...LOC 0012Z 161DEG 16KT 3338 11482 HAIL...0.75IN WIND...60MPH $$ JR
2 follow-up statements
585
WWUS55 KPSR 090031
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
531 PM PDT FRI SEP 8 2017
AZC012-090040-
/O.CAN.KPSR.SV.W.0077.000000T0000Z-170909T0100Z/
La Paz AZ-
531 PM PDT FRI SEP 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LA PAZ COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3360 11475 3341 11471 3340 11473 3338 11470
3329 11492 3351 11503
TIME...MOT...LOC 0030Z 157DEG 19KT 3345 11484
$$
CAC025-065-090100-
/O.CON.KPSR.SV.W.0077.000000T0000Z-170909T0100Z/
Imperial CA-Riverside CA-
531 PM PDT FRI SEP 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM PDT
FOR NORTHERN IMPERIAL AND RIVERSIDE COUNTIES...
At 530 PM PDT, a severe thunderstorm was located near Palo Verde, or
36 miles southeast of Desert Center, moving north at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Palo Verde.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3360 11475 3341 11471 3340 11473 3338 11470
3329 11492 3351 11503
TIME...MOT...LOC 0030Z 157DEG 19KT 3345 11484
HAIL...0.75IN
WIND...60MPH
$$
JR751
WWUS55 KPSR 090051
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
551 PM PDT FRI SEP 8 2017
CAC025-065-090100-
/O.EXP.KPSR.SV.W.0077.000000T0000Z-170909T0100Z/
Imperial CA-Riverside CA-
551 PM PDT FRI SEP 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN IMPERIAL AND
RIVERSIDE COUNTIES WILL EXPIRE AT 600 PM PDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
Remember, a Severe Thunderstorm Warning still remains in effect for
portions of eastern Riverside County until 630 PM PDT.
LAT...LON 3360 11475 3341 11471 3340 11473 3338 11470
3329 11492 3351 11503
TIME...MOT...LOC 0050Z 161DEG 16KT 3353 11487
$$
JRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:05 PM PDT, 3 hours 7 minutes earlier.
Area forecast discussion, Sep 8, 2:05 PM PDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
205 PM MST Fri Sep 8 2017
.SYNOPSIS...
Deep southerly flow will increase moisture levels as well as
shower and thunderstorm chances across the region through late
Saturday. Today will likely be a very active day across southeast
California and southwest Arizona with numerous storms, strong
winds, and locally heavy rains are possible. At least scattered
showers and storms will persist through Saturday with gradual
lowering of storm chances into Sunday. Drier conditions and a
warming trend will return during the early and middle parts of
next week as strong high pressure builds back over the area.
&&
.DISCUSSION...
A convectively enhanced vorticity center was propagating from
northern Sonora into far southern Arizona per WV and visible
satellite imagery. Thicker midlevel moisture has hampered full
insolation somewhat, however moderate instability has already built
into the region per mesoanalysis. 12Z KPSR sounding sampled good
moisture and saturation along with sufficiently steep lapse rates
around H5 (hence the morning showers) though only 7-8 g/kg in the H8-
H7 layer. This moisture profile has only improved with time and 19Z
Yuma sounding data displayed excellent MLCape for this part of the
country (nearing 2000 J/kg). Strong convection has already formed
off higher terrain areas through Mexico/SE CA, and should continue
to blossom in an environment of weakly capped MLCapes 1500-2500
J/kg.
A secondary area of concentrated thunderstorms is likely to
move/redevelop from Pima County into Pinal and southern Maricopa
counties this evening resulting from forced ascent and more modest
instability. DCapes in this area (and really across all lower
elevations of the CWA) are in the 1000-1500 J/kg range and although
less than yesterday, more than capable of producing widespread
blowing dust. Similar to yesterday, a blowing dust advisory has been
issued into the evening in lieu of a Watch. While storms within the
Phoenix metro are expected this evening, the better concentration of
storms should occur along the western edge of the moisture axis from
western Maricopa through eastern Riverside counties. The Flash Flood
Watch remains in effect with only very small changes to timing are
areal extent.
There is greater uncertainty for Saturday as after all the
anticipated storm activity today though lingering moisture and
southerly upslope flow may support showers persisting in foothill
location north and west of the Phoenix metro. Otherwise, it seems
very likely the atmosphere will be at least somewhat overturned and
contaminated limiting storm formation later in the day. Much of
central Arizona seems most likely to experience little to no
convection during the day Saturday. The stronger southerly flow
across SE California may allow the environment to recover and allow
sufficient destabilization later in the day. Moderate CAPE values
are forecast remain in place for Saturday and as long as enough
insolation is realized, we should see at least isolated to scattered
thunderstorms Saturday afternoon/evening.
For Sunday, models forecast the closed east Pacific low to shift
further south and west, but also shifts a high center westward out
of Texas into northern Mexico. Both the ECMWF and GFS agree this
will shift winds out of the southeast bringing much drier air into
eastern Arizona Sunday morning, then progressing westward Sunday
night. Shower and thunderstorm chances for Sunday will mainly be
focused across southeast California and southwest Arizona where
moisture will still be sufficient, but PWATs are forecast to quickly
drop below 1.50" Sunday afternoon.
The drying conditions into Monday will only leave slight chances
mainly across Joshua Tree NP while temperatures bump back up to
above normal levels. The synoptic pattern for mid to late next
week brings an even drier southwesterly flow resulting in PWATs
dropping below one inch while ending chances for any rain.
Temperatures next week will start out quite warm as a strong upper
level high initially sets up over the Four Corners area. This
high should eventually break down as a Pacific trough digs
southeastward along the California coast late next week. This
mostly dry trough may help to drop our temperatures back to near
normal levels starting next Friday if it drops far enough south
into the Desert Southwest.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Multiple weather concerns through tonight. Vicinity thunderstorms,
storms at the terminals, blowing dust, and wind shifts due to
outflow winds are all very possible this afternoon and evening. The
greatest chance for these events is between 0Z and 7Z. Otherwise,
winds will try to follow typical diurnal winds with some directional
variability.
Southeast California/Southwest Arizona including KIPL and KBLH:
Thunderstorms and gusty winds are the primary aviation weather
concerns. Storms are likely to develop in the terminal areas early
this afternoon and persist through the evening. Wind gusts will be
strong and lead to sudden direction shifts. There is also a chance
for blowing dust problems at the terminals.
Aviation discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Monday through Friday...
Much drier and warmer conditions will envelop all the districts much
of next week with any storms or wetting rains relegated to higher
terrain location. With this drying trend will, minimum humidity
levels will also fall as afternoon readings into in a 15-25% range
following good overnight recovery. Winds will be rather light and
typical for the middle of September.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter reports will likely be needed today and possibly on
Saturday.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory until 8 PM MST this evening for
AZZ530>540-542>544-546-548-550-551-553-554-559.
Flash Flood Watch until midnight MST tonight for AZZ536-538>540-
542>544-546-548>551-559.
Flash Flood Watch through late tonight for AZZ534-537-541-545.
Flash Flood Watch through Saturday evening for AZZ530>533.
CA...Blowing Dust Advisory until 8 PM PDT this evening for
CAZ563>570.
Flash Flood Watch through Saturday evening for CAZ560-561-564-
565-567>570.
&&
Visit us on Facebook, Twitter, and at weather.gov/phoenix
DISCUSSION...MO/Kuhlman
AVIATION...Deemer
FIRE WEATHER...MOIn the hours before
Special weather statement, Sep 8, 4:17 PM PDT, 55 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
417 PM PDT FRI SEP 8 2017
CAZ564-565-569-082345-
Chuckwalla Mountains CA-Imperial County Southeast CA-
Palo Verde Valley CA-
417 PM PDT FRI SEP 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN IMPERIAL COUNTY
UNTIL 445 PM PDT...
At 417 PM PDT, Doppler radar was tracking a strong thunderstorm near
Algodones Dunes, or 16 miles northwest of Somerton, moving northwest
at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Gordon's Well and Algodones Dunes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally dense blowing dust is possible. If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.
&&
LAT...LON 3290 11522 3312 11482 3280 11469 3271 11487
3270 11490 3270 11498
TIME...MOT...LOC 2317Z 149DEG 25KT 3279 11487
18Special weather statement, Sep 8, 4:19 PM PDT, 53 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
419 PM PDT FRI SEP 8 2017
CAZ560-561-568-082345-
Chiriaco Summit CA-Joshua Tree NP West CA-Joshua Tree NP East CA-
419 PM PDT FRI SEP 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 445 PM
PDT...
At 418 PM PDT, Doppler radar was tracking a strong thunderstorm near
Cottonwood Visitor, or near Chiriaco Summit, moving northwest at 20
mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Cottonwood Visitor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally dense blowing dust is possible. If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.
&&
LAT...LON 3393 11600 3376 11568 3358 11576 3363 11595
3373 11594 3374 11600 3378 11606 3381 11609
TIME...MOT...LOC 2318Z 118DEG 17KT 3369 11583
18Special weather statement, Sep 8, 4:36 PM PDT, 36 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
436 PM MST FRI SEP 8 2017
AZZ530-532-CAZ565-569-090015-
Parker Valley AZ-Yuma AZ-Imperial County Southeast CA-
Palo Verde Valley CA-
436 PM MST FRI SEP 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PAZ...WEST
CENTRAL YUMA AND SOUTHEASTERN IMPERIAL COUNTIES UNTIL 515 PM MST/515
PM PDT/...
At 434 PM MST/434 PM PDT/, Doppler radar was tracking a strong
thunderstorm over Yuma, moving north at 30 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Yuma, Somerton, Winterhaven, Araby and Andrade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally dense blowing dust is possible. If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.
&&
LAT...LON 3259 11481 3264 11478 3272 11472 3272 11473
3280 11469 3300 11477 3305 11451 3256 11448
TIME...MOT...LOC 2334Z 184DEG 26KT 3265 11464
JRSpecial weather statement, Sep 8, 4:39 PM PDT, 33 minutes before
Special Weather Statement National Weather Service Phoenix AZ 439 PM MST FRI SEP 8 2017 AZZ530-531-CAZ564-569-570-090030- Kofa AZ-Parker Valley AZ-Chuckwalla Mountains CA- Palo Verde Valley CA-Chuckwalla Valley CA- 439 PM MST FRI SEP 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PAZ... NORTHEASTERN IMPERIAL AND RIVERSIDE COUNTIES UNTIL 530 PM MST/530 PM PDT/... At 438 PM MST/438 PM PDT/, Doppler radar was tracking a strong thunderstorm 10 miles southwest of Cibola, or 24 miles northwest of Martinez Lake, moving north at 15 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Cibola and Palo Verde. PRECAUTIONARY/PREPAREDNESS ACTIONS... Locally dense blowing dust is possible. If you encounter blowing dust while driving, pull over as far off the roadway as possible and park. Turn off your headlights and keep your foot off the brake. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3305 11451 3300 11477 3349 11496 3349 11453 TIME...MOT...LOC 2338Z 172DEG 13KT 3322 11477 JR
Local storm report, Sep 8, 4:50 PM PDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
450 PM MST FRI SEP 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM FLOOD 2 SW YUMA 32.68N 114.65W
09/08/2017 YUMA AZ TRAINED SPOTTER
FLOODING ON 24TH ST & AVE B IN YUMA.
&&
KWSpecial weather statement, Sep 8, 4:51 PM PDT, 21 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
451 PM MST FRI SEP 8 2017
AZZ530-533-CAZ569-090030-
Parker Valley AZ-Central La Paz AZ-Palo Verde Valley CA-
451 PM MST FRI SEP 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LA PAZ...SAN
BERNARDINO AND RIVERSIDE COUNTIES UNTIL 530 PM MST/530 PM PDT/...
At 451 PM MST/451 PM PDT/, Doppler radar was tracking a strong
thunderstorm 12 miles south of Big River, or 13 miles southwest of
Parker, moving north at 15 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Parker and Poston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally dense blowing dust is possible. If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.
&&
LAT...LON 3421 11406 3378 11411 3381 11445 3408 11452
3408 11444 3411 11441 3414 11432 3417 11429
3417 11425 3420 11422
TIME...MOT...LOC 2351Z 173DEG 11KT 3396 11437
JRThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 5:43 PM PDT | Severe Thunderstorm Warning | PSR | Riverside | 47 min |
| Sep 9, 9:37 AM PDT | Flash Flood Warning | PSR | Imperial | 3 hr |
| Sep 9, 9:43 AM PDT | Areal Flood Advisory | PSR | Imperial, Riverside | 3 hr |
| Sep 9, 11:14 AM PDT | Flash Flood Warning | PSR | Riverside | 3 hr |
| Sep 9, 12:19 PM PDT | Flash Flood Warning | PSR | Riverside | 3 hr |
| Sep 9, 12:53 PM PDT | Flash Flood Warning | PSR | Riverside, San Bernardino | 3 hr |
| Sep 8, 6:16 PM PDT | Special Weather Statement | PSR | 44 min | |
| Sep 8, 6:58 PM PDT | Special Weather Statement | PSR | La Paz | 47 min |
| Sep 8, 7:25 PM PDT | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Sep 8, 7:49 PM PDT | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Sep 8, 7:54 PM PDT | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Sep 8, 8:00 PM PDT | Severe Thunderstorm Warning | PSR | La Paz | 45 min |
| Sep 8, 8:09 PM PDT | Flash Flood Warning | PSR | La Paz | 3 hr |
| Sep 8, 8:58 PM PDT | Special Weather Statement | PSR | La Paz | 47 min |
| Sep 8, 11:22 PM PDT | Special Weather Statement | PSR | Maricopa | 38 min |
| Sep 9, 12:03 AM PDT | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Sep 9, 12:13 AM PDT | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Sep 9, 12:29 AM PDT | Flash Flood Warning | PSR | La Paz | 3 hr |
| Sep 9, 12:33 AM PDT | Flash Flood Watch | PSR | La Paz, Yuma | 20 hr |
| Sep 9, 12:40 AM PDT | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Sep 9, 12:43 AM PDT | Special Weather Statement | PSR | Maricopa | 47 min |
| Sep 9, 2:15 AM PDT | Flash Flood Warning | PSR | La Paz | 2 hr |
| Sep 9, 6:11 AM PDT | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Sep 9, 8:47 AM PDT | Special Weather Statement | PSR | 43 min | |
| Sep 9, 10:43 AM PDT | Special Weather Statement | PSR | La Paz | 47 min |
| Sep 9, 10:59 AM PDT | Flash Flood Warning | PSR | La Paz, Yuma | 2 hr |
| Sep 9, 12:15 PM PDT | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Sep 9, 12:37 PM PDT | Special Weather Statement | PSR | 38 min | |
| Sep 9, 1:14 PM PDT | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Sep 9, 1:49 PM PDT | Special Weather Statement | PSR | Yuma | 41 min |
| Sep 9, 2:41 PM PDT | Areal Flood Advisory | PSR | Yuma | 3 hr |
Nearby
Severe Thunderstorm Warnings in California, 2017Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.